Morning Report July 3 – Tenofovir and Osteoporosis

For the last two days, the topic of tenofovir and the risk of osteoporosis has been discussed at the VA morning report.

In general, patients with HIV have a 3-4 times increased risk of developing osteoporosis compared to those without HIV. In vitro experiments have demonstrated viral proteins induce osteoclastic activation and osteoblastic dysfunction, potentially through TNF-a- and IL-6-mediated mechanisms.

However, with initiation of ART, bone mineral density decreases 2-6% over the course of 96 months. Tenofovir, a NNRTI, is increasingly used as first-line therapy in patients receiving ART and in patients receiving PrEP.

In addition to interfering with HIV DNA polymerase, tenofovir also acts directly on the proximal renal tubular cells to decrease phosphate resorption resulting in renal phosphate loss. Tenofovir has also has been associated with elevated PTH, particularly among patients who also had concomitant vitamin D deficiency. Further, even in the absence of HIV infection, tenofovir still produced a small (but significant) decrease in bone mineral density in a prospective study, further supporting a possible direct effect of the drug.

While the mechanism is still incompletely understood, it is important to address risk factors for osteoporosis in this population. Currently, it is recommended to obtain baseline bone densitometry in postmenopausal women and men aged 50 and older with HIV.

 

Sources:

Liu, AY, et. al. PLoS One. 2011; 6(8): e23688.

Brown, TT et. al. J Acqu Immune Defic Syndr. 2009 Aug 15:51 (5): 554-61

Rosenvinge, MM, et. al. J Acquir Immune Defic Syndr. 2010 Aug;54(5):496-9.

Brown, TT et. al. Antivir Ther. 2011 16(7); 1063-72

Aberg, JA. Clin Infect Dis. 2014;58(1):e1.

Morning Report July 2 – Hypercalcemia

This morning, a case of hypercalcemia from sarcoidosis was presented in morning report at Parkland.

Sarcoidosis is a multisystem disease of noncaseating granulomas involving two or more organs. The cause of sarcoidosis remains unknown but is felt to be a result of infectious or noninfectious agent that causes an immune response (P acnes and mKatG from Mycobacterium tuberculosis are under investigation).

The granulomas are formed through a complex process. Macrophages present the antigen to CD4 T cells  via the HLA-CD4 complex. Macrophages release IFN-g, IL-12, IL-18, and TNF, CD4 t-cells then release IL-2 and IFN-g, supporting the formation of granulomas.

Hypercalcemia occurs in about 10% as a result of autonomous 1,25-dihydroxyvitamin D production from the granulomas. This 1,25-dihydroxyvitamin D is identical to vitamin D the body otherwise produces and results in increased intestinal calcium absorption, resulting in hypercalcemia with suppressed PTH. Further, this can worsen with sunlight and with exogenous vitamin D, although the latter is still under investigation.

Other causes of 1,25-dihydroxyvitamin D-mediated hypercalcemia include granulomatous disease (tuberculosis, Hansen’s disease, silicosis), lymphoma, Crohn’s disease, histoplasmosis, and granulomatosis with polyangiitis.

The patient in question was treated with high-dose steroids with which her hypercalcemia improved. She was discharged on a steroid taper for continued outpatient follow-up.

 

Image:

CC BY-SA 3.0, https://commons.wikimedia.org/w/index.php?curid=523877

Source: Harrisons 19e Chapter 390 Sarcoidosis.